SHOP PRODUCTS
Houzz Logo Print
chisue

"Underwater Hearing" Again

chisue
8 years ago

In July I went to an ENT because both my ears were blocked. She saw fluid in both ears and said she could pierce the eardrums to release the fluid -- OR, I could wait to see if it would resolve. It took six weeks, but both ears cleared.

New Years Day both ears became blocked again. We were flying to Maui Jan. 2. I went to the ER to confirm it was safe to fly; it was. So...here I am again, watching captioned TV and bugging DH by asking, "What? What?"

Now I'm questioning WHY this is happening.

I've sometimes blown my nose hard enough to send goop into ONE ear. That *hurts* and clears in a few hours. This doesn't hurt, but won't clear, and is in both ears.

I have chronic sinus problems. I had used Flonase. (ER doc suggested using that plus Zyrtec.)

Anyone have this problem, repeatedly? I've known small children who needed drains. (Old ladies too?)

Comments (13)

  • adellabedella_usa
    8 years ago

    If you find a good answer, let us know. I have a similar problem due to allergies. I know it affects my hearing, but the side effects of the allergy medicine sometimes make me feel worse.

  • rob333 (zone 7b)
    8 years ago

    Me! I have chronic pansinusitis for which I am on day 37 out of 52 of
    antibiotics (really really strong ones) and day 16 out of 20 of
    steroids. I go to an allergy specialist next week, and in another couple
    of weeks an ENT surgeon. They seem to think they can get this under
    control. If it's structural (think nose with a deviated septum and
    breathing more easily once it's fixed), maybe so. My mom got ear tubes
    years ago, but I don't think she did it soon enough. She has hearing
    loss and the pressure may have contributed. Go ahead, get a consult.
    It's just the next step, not THE step. I'm ready for the step. All we
    need is to drain like everyone else, however we get there. Good luck
    with yours!

  • User
    8 years ago

    I belong to Rob's club...almost verbatim. However...my system does not tolerate many, if any, antibiotics and the last attempt almost cost me my life.

    In desperation and with patient searching...I've found an OTC decongestant that works but it has its own risks. It's Sudafed with Pseudoephedrine HCI. In my State [CT] it can't be purchased without signing for it at the pharmacy counter because the Pseudoephedrine can be used to make a hallucinogenic that druggies seem to like.

    Aside from that...this is a med that can't be taken for any length of time...particularly if you have high blood pressure or take other labelled medications. None of which were problems for me. But considering all of those qualifiers...it works!

    I took three pills the first day [evenly spaced as recommended] and 2 for each of the next two days. It dried up my sinuses almost instantaneously...and with the additional two day consumption...finalized the project to the point that I can finally breath without hideous ear, nose, head and facial pain. I remain sinus clear to this date.

    I've never been so grateful for my informed pharmacist and the availability of OTC medication. If you can take this med...considering the qualifiers...I strongly recommend it.

  • rob333 (zone 7b)
    8 years ago

    Verbatim! The specialist I'll see next week is to find an antibiotic that I can tolerate. We're twins. They'll combine genetics with other info and hopefully, we'll find something.

  • Oaktown
    8 years ago

    Do you irrigate? According to my aunt who has chronic sinusitis, it really helps, but you are not supposed to do it constantly long-term. Maybe around the time of your flight? I'm just guessing, though -- hope your doctor can offer you some relief.

  • Elmer J Fudd
    8 years ago

    Sudafed sales are controlled now because it can be used to produce meth - methamphetamine. Basically a stimulant but with other actions as well.


    Sudafed is a very effective decongestant. I used to take it for clogged ears and ear infections but I don't seem to tolerate it well these days. It has an uncomfortable psychoactive effect on me, most noticeably as a cause of wild dreams and difficult sleep. It's odd because I tolerate other medicines very well.


    Chronic sinus infections can indeed be caused by structural problems. One of my kids has had the ENT roto-rooter procedure done and reports very welcome improvement in ease of breathing and reduced frequency of sinus problems.

  • rob333 (zone 7b)
    8 years ago

    I am so glad to hear that snidely. HOPE!


    If you just want to fix "normal" clogged ears my allergist says to use a nasal spray like Afrin, and I have to say, it works.

  • sheilajoyce_gw
    8 years ago

    My daughter and I have sleeping difficulties if we take Sudafed.

  • User
    8 years ago


    Rob...I'll be very interested to read what they find and recommend. I've reached a point where I'm so tired of medico "experimentation" that I now turn a deaf ear to them. I don't know what they or I will do if I ever have a life threatening infection that requires antibiotics to save my life. At this point in time...and for most of my life...their applications have had just the opposite effect on me. It's very scary. I often wonder if my own body has such a natural immunity to the available ills we all encounter that its refusal to accept chemical assistance is its way of telling me...it'd rather do it myself.

    Snidely...Yes. Meth. I couldn't think of the name. Thank you.

    In any case...my recent problem involved an ear infection as well...which I attribute to the sinus issues. Although the Sudafed worked a miracle this time around...I'm not sure how often I might be able to tolerate it if the need became more demanding. I, too, had a couple of mild reactions to it which included the sleep/dreaming issue. It kind of unnerved me but I was so grateful for the pain/breathing relief after months of unsuccessful treatment that I tolerated it for the short time that I took it. I don't take any meds of any sort beyond occasional Tylenol usage. I've never tolerated meds well which has always been a severe problem during the times that I've required surgery. I'm a surgeon and anesthesiologists nightmare.

    I receive all the FDA med notifications on a regular basis. Never a notice goes by that I don't recognize the name of some drug that's been changed in some way by the manufacturer. It's rather unsettling to say the least and the general public is rarely informed of these changes. Such an action may be the reason you're now having issues with Sudafed, Snidely. Perhaps they've added or subtracted an ingredient that made it more tolerable for you in the past.


  • rob333 (zone 7b)
    8 years ago

    I'm so tired of medico "experimentation"


    AMEN!!!!! That's why I am doing this. I just a call from them, and I have to have the drugs all over again. In different stages just skin test, orally, each time going higher if tolerated. In the office and under HIGH scrutiny. I am willing to do it to get to the crux of what can work that we can manage.


    Experimentation. I couldn't have said it better. I sat through a talk this person gave and the whole time I kept thinking, I really wish they'd see me, I know they can help. Experimentation is fine as long as there is an actual plan that can come from it. Not if you keep getting drugs only to wait and see... and worse... going farther downhill than the original infection. The ironic part of this whole thing, I work in personalized medicine, and I am the poster child for it. I am exactly what we're trying to fix. I hope we do!

  • chisue
    Original Author
    8 years ago

    Thanks, all! I've had sinus surgery three times. Last time was *extreme*, leaving me with what one MD described (in scientific terms) as "a big empty CAVE" behind my nose. People came from all over to Dr. Stankiewicz at Loyola in Maywood, IL -- but I suspect it was overkill, leaving me with no normal 'filtration system'.

    Hmm, maybe I should try a decongestant. Actifed always worked better for me than sleep-inducing Sudafed -- the sleep agent in Tylenol PM.

    I currently have no nasal congestion -- it's ALL in my eardrums.

    Anyone see a link to my use of Flonase? My only other med is Advair. Both of these contain steroids. I've just gotten over visibly swollen glands in my neck and a stiff shoulder/neck that lasted ten days. Maybe the ears will clear next!

  • rob333 (zone 7b)
    8 years ago
    last modified: 8 years ago

    That you are about to hit ear drainage very well could be next. That happens to me. One last lingering symptom, and whoosh, it's over. Crossing my fingers for you!

  • sheilajoyce_gw
    8 years ago

    Along with taking your medication, try chewing a huge wad of gum, like 2 or 3 sticks or a big bubble gum hunk. Chewing big hunks of gum like that flexes the ear drums and tubes constantly, assisting in draining. This was a trick I tried with my kids till we could get in to see the doctor, who commented that it was a good trick to help with ears that are not draining till we could get in to see him.